Angiotensin‐Converting Enzyme Inhibitor‐Induced Cough
Date of Original Version
A 65‐year‐old woman started taking enalapril 2.5 mg daily for hypertension. Twelve days later she complained of a persistent, dry cough. Due to the coughing and a preexisting cystocele, she developed stress incontinence and a marked decline in her functional status. The coughing and incontinence resolved with the discontinuation of enalapril. During a subsequent hospitalization the patient received Captopril 6.25 mg twice daily for congestive heart failure. Within 24 hours the dry cough recurred. It resolved with the discontinuation of the drug. Cough is a symptom that is generally not recognized as a drug side effect. However, increasing numbers of case reports document angiotensin‐converting enzyme inhibitor‐induced cough. Although the actual frequency and mechanism are currently unknown, the dry cough typically begins early in the course of therapy. It may be specific to this pharmacologic class rather than to one individual agent. Age and sex may be contributing factors. While cough has been considered a minor side effect, unnecessary hospitalizations and inappropriate treatments may easily result. Even minor adverse reactions may have an impact on a patient's quality of life. 1989 Pharmacotherapy Publications Inc.
Publication Title, e.g., Journal
Pharmacotherapy: The Journal of Human Pharmacology and Drug Therapy
Hume, Anne L., L. Murphy, and Scott E. Lauerman. "Angiotensin‐Converting Enzyme Inhibitor‐Induced Cough." Pharmacotherapy: The Journal of Human Pharmacology and Drug Therapy 9, 2 (1989): 88-90. doi: 10.1002/j.1875-9114.1989.tb04108.x.